Alert archive / New York / Heavy Snow Warnings in 2005

Heavy Snow Warning 1, NWS Albany, NY

December 8, 200510 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this heavy snow warning at Dec 8, 2005, 4:14 AM EST for 10 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Dec 9, 2005, 12:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2005, 4:14 AM EST (09:14 UTC)
In effect from
Dec 9, 2005, 12:00 AM EST
Expired
Dec 9, 2005, 1:45 PM EST
In force
14 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Rensselaer County, NY, Schoharie County, NY, Ulster County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 23 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this heavy snow warning went out at Dec 7, 9:35 PM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 7, 9:35 PM EST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
935 PM EST WED DEC 7 2005

ISSUED AN OVERNIGHT UPDATE TO REFLECT CURRENT TRENDS.

.UPDATE...RADARS STILL PICKING UP A FEW RETURNS...NOTHING MORE THAN
FLURRIES. LOOKS AS IF THE WINDS HAVE TURNED MORE NORTHERLY AND HAVE
TAPPED SOME MOISTURE OFF LAKE CHAMPLAIN (LAKE CHAMPLAIN AFFECT).
WITH LOWERING SUBSIDENCE AND AN OVER DRY COLUMN...WE EXPECT NOTHING
MORE THAN A FEW FLURRIES (IF THAT) SO THAT IS WHAT WE WILL CALL IT.
ACTUALLY...ANY FLURRIES SHOULD END BY DAYBREAK. WE WILL ENJOY A GOOD
DEAL OF SUNSHINE ON THURSDAY (ALWAYS A GOOD THING THIS TIME OF
YEAR)...BEFORE OUR SNOW EVENT FRIDAY. NO CHANGES TO THAT...IN FACT
NO CHANGES TO MOST OF THE PERIOD. ONLY CHANGES WERE TO REMOVE
EVENING WORDING...ANY MENTION OF POPS (FLURRIES DONT COUNT).
OVERNIGHT TEMPS LOOK RIGHT IN THE BALLPARK FOR NOW.

.AVIATION...SOME LOW LEVEL WIND SHEAR HAS BEEN OBSERVED BUT
GENERALLY NOT ENOUGH TO INCLUDE IN THE TAFS. NNW WINDS INCREASE TO
ABOUT 30 KTS OFF THE DECK...COMPARED TO WINDS ABOUT 10KTS AT THE
SURFACE. PILOTS SHOULD EXPECT SOME BUMPY LANDINGS UNTIL LATER
OVERNIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THURSDAY
WITH FEW (IF ANY SENSIBLE CLOUDS).

&&

PREVIOUS AFD...

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
LAKE EFFECT INCREASED THROUGH THE MORNING AND EARLY AFTERNOON AS
UPPER SHORT WAVE MOVES THROUGH.  MODELS FOR PAST FEW DAYS HAVE
DEPICTED A FAIRLY WEAK BUT DETECTABLE ARCTIC BOUNDARY.  FAIRLY TIGHT
4C THERMAL RIBBON NORTH OF BOUNDARY. BOUNDARY HAS FOCUSED SNOW
SHOWERS THIS AFTERNOON.  HEFTY BAND OF SNOW SHOWERS ALONG IT
SAGGING SOUTH BUT SNOW SHOWERS WILL STEADILY DECREASE AS SHORT WAVE
MOVES PAST.  AS THIS HAPPENS FLOW  TURNING MORE NORTHWEST WITH
RESULTANT LESS FAVORABLE TRAJECTORY.  INVERSION QUICKLY CLAMPS
DOWN.  WILL LEAVE LEFTOVER EARLY EVENING POPS IN S.  CLOUDS WILL
CONTINUE TO DECREASE OVERNIGHT...ALTHOUGH ONCE LAST SURGE OF CLOUDS
MOVING INTO NORTHERN NEW YORK AT 21Z BUT  SNOW SHOWER ACTIVITY
PRETTY LIMITED THERE BASED ON KTYX.  GRADIENT SLACKENS LATE TONIGHT
AND THAT WOULD ALLOW FOR A QUICK DROP IN TEMPERATURE LATE AT
NIGHT...ESPECIALLY WHERE A DECENT SNOW COVER HAS BEEN ESTABLISHED.
WILL LEAN TOWARD LOWER MET MOS.

THURSDAY QUIET...THEN WE DEAL WITH POTENTIAL STORM.   GFS AND NAM
HAVE BEEN CONSISTENT IN THEIR INCONSISTENCIES DURING PAST 24 HOURS.
IF WE DONT CONSIDER THE NAM...THE GFS HAS BEEN ON THE NORTH END OF
THE TRACK ENVELOPS OF THE VARIOUS LONGER RANGE MODELS.  THEN THE
NAM...IS A GOOD DEAL FARTHER NORTH THAN THE GFS. GFS SLIGHTLY DEEPER
WITH H5 LOW INITIALIZATION.  THE 00Z CANADIAN NOGAPS AND UKMET ALL
HAD A TRACK FAR ENOUGH SOUTH TO KEEP US ON THE EDGES OF THE
SYSTEM...WITH MAYBE MODERATE SNOWS AT BEST IN SOUTH.  THE 12Z
CANADIAN AND NOGAPS BOTH HAVE A MORE SUPPRESSED TRACK.

18Z NAM SIMILAR TO 12Z RUN.  WHILE HAVE DISCOUNTED THE NAM IT IS A
LITTLE SCARY. SOME PRETTY BIG 3-HR PRECIP IN BAND OF STRONG
FRONTOGENETICAL FORCING AND STRONG H8-H7 DEFORMATION...0.90 N OF
KBOS 18-21Z FRI AND 1.2 IN GULF OF ME NEXT 3 HOURS.   NAM WOULD ALSO
GET 1300 M H8-H5 THICKNESS CLOSE TO SE BOUNDARY OF CWA.  THAT
SAID...WILL FOLLOW THE GFS WHICH INDICATES POTENTIAL FOR HEAVY
SNOWFALL FOR SOUTHERN THIRD OF CWA AND WILL BE ISSUING A WINTER
STORM WATCH THERE.  ELSEWHERE WILL UPDATE THE HWO FOR POTENTIAL
MODERATE SNOWFALL.

IN WAKE OF LOWS PASSAGE FRIDAY NIGHT FLOW INITIALLY TOO NW FOR
MUCH LAKE EFFECT...BUT AS FRIDAY NIGHT WEARS ON AND LOW RACES OFF TO
THE ENE...FLOW BACKS AND BECOMES MORE FAVORABLE.  H8 TEMPS DOWN TO
-10/-11.  HOWEVER...INVERSIONS REMAINS LOW DURING PERIOD OF LAKE
EFFECT AND THAT WILL MUTE INTENSITY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...FLOW DEAMPLIFIES SOME...AT
LEAST FOR A WHILE... DURING EXTENDED PERIOD.  EARLIER IN THE WEEK
THE GFS HAD FORECAST SIGNIFICANT LOW PRESSURE DEVELOPMENT IN THE
EAST. WITH WEAKER SYSTEMS TIMING BECOMES LESS CERTAIN. 12Z GFS DID
REVERT BACK SOMEWHAT TO EARLIER SOLUTIONS WITH A FAIRLY SHARP
NEGATIVELY TILTED TROUGH INDUCING RAPID DEVELOPMENT WELL SOUTHEAST
OF CAPE COD. WHILE EVEN THE CHANGED GFS SOLUTION IS A MISS FOR
US...IT DOES CHANGE THE OVERALL PATTERN NEGATING THE WARMUP THE GFS
HAD INDICATED ON LAST NIGHTS RUNS.

&&

.AVIATION...SURFACE TROF SWINGS THROUGH AND UPPER TROF MOVES OFF TO
EAST LATE THIS AFTERNOON INTO THE EARLY EVENING. HEIGHTS RISE ALOFT
TONIGHT WITH SURFACE HIGH PRESSURE BUILDING IN. INVERSION DROPS THIS
EVENING AND LAKE EFFECT SNOWS END. OVERALL...QUIET AND COLD NIGHT.
RIDGING DOMINATES THURSDAY. VFR CONDITIONS THROUGH PERIOD WITH THE
EXCEPTION OF MVFR IN SNOW SHOWERS THIS AFTERNOON WITH THE
POSSIBILITY OF LOCALIZED IFR WITH LAKE EFFECT SNOWS IN THE MOHAWK
VALLEY. WINDS WILL BE GUSTY WITH PASSAGE OF SURFACE TROUGH INTO THE
EARLY EVENING...THEN THEY WILL DIMINISH TONIGHT.
&&

.HYDROLOGY...WITH AIR TEMPERATURES BELOW FREEZING THE MOISTURE
LOCKED UP IN THE GROUND WILL BEGIN TO FREEZE. THE COLD CONDITIONS
WILL ALLOW FRAZIL ICE TO DEVELOP.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WS WATCH CTZ001 LATE THURSDAY NIGHT AND FRIDAY
MA...WS WATCH MAZ025 LATE THURSDAY NIGHT AND FRIDAY
NY...WS WATCH NYZ058>061-063>066 LATE THURSDAY NIGHT AND FRIDAY
VT...NONE.

&&
Hazardous weather outlook, Dec 7, 4:28 PM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
428 PM EST WED DEC 7 2005

CTZ001-013-MAZ025-NYZ058>061-063>066-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
428 PM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CATSKILLS AND MID
HUDSON VALLEY OF NEW YORK...AS WELL AS FOR NORTHWEST CONNECTICUT
AND THE SOUTHERN BERKSHIRES.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WINTER STORM WATCH FOR LATE THURSDAY NIGHT AND FRIDAY. SEE LATEST
WINTER WEATHER STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-081200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
428 PM EST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN CATSKILLS...THE
CAPITAL DISTRICT...THE MOHAWK VALLEY...THE SOUTHERN ADIRONDACKS
AND LAKE GEORGE SARATOGA REGION OF NEW YORK AS WELL AS FOR
SOUTHERN VERMONT AND THE NORTHERN BERKSHIRES.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LIGHT TO MODERATE SNOWFALL POSSIBLE LATE THURSDAY NIGHT AND
FRIDAY. WINTER WEATHER ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:14 AM ESTSnow AdvisoryALYFulton, Hamilton, Herkimer, Montgomery, Saratoga, Schenectady and 2 more32 hr

Nearby

Heavy Snow Warnings in New York, 2005Heavy Snow Warnings in Vermont, 2005Heavy Snow Warnings in Massachusetts, 2005Every heavy snow warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.